Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 52, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Aug 10, 2021, 5:54 PM EDT for Alger County, Marquette County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 5:54 PM EDT (21:54 UTC)
- Expired
- Aug 10, 2021, 6:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 43 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -550 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
468
WUUS53 KMQT 102154
SVRMQT
MIC003-103-102245-
/O.NEW.KMQT.SV.W.0052.210810T2154Z-210810T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
554 PM EDT Tue Aug 10 2021
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
East central Marquette County in north central Upper Michigan...
Southwestern Alger County in north central Upper Michigan...
* Until 645 PM EDT.
* At 554 PM EDT, a severe thunderstorm was located near Shot Point,
or 13 miles southeast of Marquette, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Deerton around 600 PM EDT.
Other locations in the path of this severe thunderstorm include
Chatham and Au Train.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4640 8727 4652 8718 4644 8664 4617 8680
TIME...MOT...LOC 2154Z 293DEG 29KT 4643 8717
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BW2 follow-up statements
167
WWUS53 KMQT 102208
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
608 PM EDT Tue Aug 10 2021
MIC103-102218-
/O.CAN.KMQT.SV.W.0052.000000T0000Z-210810T2245Z/
Marquette MI-
608 PM EDT Tue Aug 10 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARQUETTE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4623 8676 4635 8708 4649 8699 4644 8664
TIME...MOT...LOC 2208Z 293DEG 29KT 4638 8702
$$
MIC003-102245-
/O.CON.KMQT.SV.W.0052.000000T0000Z-210810T2245Z/
Alger MI-
608 PM EDT Tue Aug 10 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN ALGER COUNTY...
At 608 PM EDT, a severe thunderstorm was located near Chatham, or 17
miles west of Munising, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chatham and Au Train.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4623 8676 4635 8708 4649 8699 4644 8664
TIME...MOT...LOC 2208Z 293DEG 29KT 4638 8702
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BW401
WWUS53 KMQT 102235
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
635 PM EDT Tue Aug 10 2021
MIC003-102245-
/O.EXP.KMQT.SV.W.0052.000000T0000Z-210810T2245Z/
Alger MI-
635 PM EDT Tue Aug 10 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALGER COUNTY WILL
EXPIRE AT 645 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4623 8676 4635 8708 4649 8699 4644 8664
TIME...MOT...LOC 2235Z 293DEG 29KT 4630 8674
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:09 PM EDT, 45 minutes earlier.
Area forecast discussion, Aug 10, 5:09 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
509 PM EDT Tue Aug 10 2021
.SHORT TERM...(This evening through Wednesday)
Issued at 508 PM EDT TUE AUG 10 2021
Water vapor imagery and RAP analysis show a deepening trof into s
central Canada. The negative height anomaly with this trof will
become fairly deep as it shifts to Hudson Bay over the next 2 days.
This deepening trof will phase with a vigorous shortwave currently e
of Lake Winnigeg. With this vigorous wave pivoting ne, the tail end
of its deep layer forcing is just brushing the Upper Great Lakes.
As a result, a cluster of tstms developed near the Twin Cities late
this morning. Those storms then increased in coverage as they
shifted ne across western Lake Superior and the w half of Upper MI
today. Given the rather significant cinh for sfc based convection,
the storms have remained at least slightly elevated. This cinh has
been gradually diminishing though. MLCAPE is around 1500j/kg vcnty
of the ongoing convection but does increase to over 2000j/kg toward
KIWD. Highest wind gust observed with the storms so far has been
41kt when the storms moved across KIWD. Otherwise, there have been
no svr storm reports. Given the impressive storm cores seen well
above the freezing level in some of the storms, have to believe some
large hail and/or damaging winds have occurred in a few spots.
Ongoing convection will continue for the next few hrs. However, as
the forcing from the aforementioned shortwave exits to the ne, the
storms should begin to diminish with much of the activity probably
done by 00z. The night should then be on the quiet side as we await
a shortwave moving thru the upstream deepening trof. Looks like
nocturnal inversion will be sufficiently strong for at least some
fog to develop, especially late night across the e half of the fcst
area under very light southerly sfc wind.
Shortwave and associated cold front will then reach Upper MI during
Wed. MLCAPE increases to 1000-2000j/kg ahead of the front, greatest
from the s central fcst area eastward. Deep layer shear of at least
40-50kt will support organized storms. So there will be a risk of
svr storms for the central and eastern fcst area given the expected
timing of the front. Depending on cloud cover, max temps should
reach the low to mid 80s F in general.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 302 PM EDT TUE AUG 10 2021
The long-term period looks to be dominated by a drier conditions,
with cooler conditions expected Thursday and Friday due to a cold
front, and warmer conditions expected early next week as ridging
builds across Upper MI.
May see some showers and thunderstorms in the far east early
Wednesday night as some a cold front looks to finish moving through
the area. Severe weather potential looks decreased from the
afternoon hours Wednesday, with the potential for any precip falling
fast in the early evening hours.
As a wave of CAA behind the front moves across the U.P. Thursday,
expect high temperatures to be cooler, with the upper 70s expected
across the west and low 80s across the south and east. The east and
south should get warmer behind the front as the stronger CAA should
move over these areas later in the day Thursday. May see a rain
shower or two over the far east, given the forcing from the CAA,
winds over Lake Superior and MI converging, and abundant moisture in
the mid levels. However, the occurrence of these showers is
questionable, as there is fairly dry air in the upper levels of the
atmosphere and near the sfc; thinking all those ingredients would
have to come together to really get anything.
Expect the coolest day to be Friday as troughing from the cool,
Canadian air stops digging over Upper MI; expect highs to only get
into the low to mid 70s and lows to bottom out to the mid 40s in the
interior west. This weekend, WAA is expected to build across the
U.P. as ridging begins to move over the area. May have some
shortwaves roll along the ridge as it progs across us. However,
models show the ridge strengthening across the U.P. until near the
end of the extended period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 200 PM EDT TUE AUG 10 2021
Thunderstorms will lift up across western Upper MI over the next few
hrs, impacting KIWD/KCMX. Expect MVFR to brief IFR conditions and
gusty winds with the storms. It's uncertain if the storms will reach
KSAW later in the aftn, so only a VCTS mention was included. VFR
conditions will then prevail into the evening at all terminals. Fog
may develop overnight at KCMX and especially KSAW. MVFR to IFR
conditions are possible. VFR conditions will then prevail mid
morning Wed onward.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 508 PM EDT TUE AUG 10 2021
Deep low pres for Aug will be moving across Hudson Bay over the next
couple of days. To its s, a low pres trof will move across Lake
Superior tonight. Two cold fronts will then follow, one passing on
Wed and the second on Thu. Expect s to sw winds gusting upwards of
15-20kt at times across Lake Superior tonight. With the first cold
front Wed, sw winds will increase further over the w half of Lake
Superior with some gusts to 20-25kt expected to develop, especially
btwn Isle Royale and the Keweenaw. With the coolest air following
the second front and with incoming pres rises, westerly winds on Thu
will likely frequently gust to around 25kt across most of Lake
Superior. Winds should then fall back to mostly blo 20kt Fri and
then mostly blo 15kt over the weekend as high pres drifts e across
the Great Lakes region.
Finally, lingering areas of fog on Lake Superior should clear out
from w to e during the night tonight.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Dense Fog Advisory until 8 PM EDT this evening for LSZ245>251-
264>267.
Lake Michigan...
None.
&&
SHORT TERM...Rolfson
LONG TERM...TAP
AVIATION...Rolfson
MARINE...RolfsonHazardous weather outlook, Aug 10, 4:18 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 418 PM EDT Tue Aug 10 2021 MIZ001>007-009>014-084-085-112030- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 418 PM EDT Tue Aug 10 2021 /318 PM CDT Tue Aug 10 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight There is a slight chance of thunderstorms today across portions of central and eastern Upper Michigan. Some storms could produce damaging winds, large hail, and heavy downpours, mainly near the Wisconsin state line. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday across Upper Michigan. Some storms may be strong across the central and east in the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter using #906wx. LSZ162-240>251-263>267-112030- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 418 PM EDT Tue Aug 10 2021 /318 PM CDT Tue Aug 10 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Patchy fog is possible across the central and eastern lake tonight. Thunderstorms will are possible in the central and east tonight. Some storms could produce strong winds, mainly across the west and north- central. Heavy downpours could also quickly reduce visibilities. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will also be possible from early Wednesday afternoon to the early evening hours in the east. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-112030- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 418 PM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Patchy fog is possible tonight. Thunderstorms will be possible this evening. Some storms could produce strong winds. Heavy downpours could also quickly reduce visibilities. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will also be possible Wednesday through Wednesday evening. Some thunderstorms may produce heavy downpours and strong winds. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. TAP
In the hours before
Local storm report, Aug 10, 4:45 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
445 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 E GWINN 46.29N 87.39W
08/10/2021 E0.50 INCH MARQUETTE MI PUBLIC
FACEBOOK IMAGE OF HALF-INCH HAIL BETWEEN
GWINN AND LITTLE LAKE. TIME ESTIMATED BY
RADAR.
&&
EKLocal storm report, Aug 10, 4:48 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
448 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 S SANDS 46.35N 87.40W
08/10/2021 M0.25 INCH MARQUETTE MI PUBLIC
FACEBOOK REPORT AND PHOTO OF PEA SIZE HAIL
AT KI SAWYER. TIME PROVIDED WITH REPORT.
&&
EKLocal storm report, Aug 10, 4:59 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
459 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 2 WSW WITCH LAKE 46.27N 88.07W
08/10/2021 M0.25 INCH MARQUETTE MI PUBLIC
FACEBOOK REPORT WITH PICTURE OF PEA SIZED
HAIL FALLING ALONG FENCE RIVER ROAD NEAR
REPUBLIC, MI.
&&
EKLocal storm report, Aug 10, 5:48 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
548 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 S HARVEY 46.47N 87.34W
08/10/2021 M0.50 INCH MARQUETTE MI TRAINED SPOTTER
TRAINED SPOTTER REPORTED HAIL LARGER THAN
PEAS AND SMALLER THAN MARBLES FALLING AT
TIME OF PHONE CALL.
&&
EKSpecial weather statement, Aug 10, 5:50 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Marquette MI
550 PM EDT Tue Aug 10 2021
MIZ005-006-102230-
Marquette MI-Alger MI-
550 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of east central
Marquette and southwestern Alger Counties through 630 PM EDT...
At 550 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harvey, or 10 miles southeast of Marquette, moving southeast at 35
mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shot Point around 555 PM EDT.
Deerton around 605 PM EDT.
Other locations in the path of this storm include Chatham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4641 8738 4655 8730 4653 8678 4619 8701
TIME...MOT...LOC 2150Z 293DEG 29KT 4644 8725
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
BWLocal storm report, Aug 10, 5:52 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
552 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 4 SE HARVEY 46.45N 87.30W
08/10/2021 E0.75 INCH MARQUETTE MI CO-OP OBSERVER
HALF INCH TO THREE-QUARTER INCH HAIL. GROUND
WHITE/COVERED IN HAIL.
&&
TAPThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:36 AM EDT | Dense Fog Advisory | MQT | Alger, Baraga, Delta, Dickinson, Gogebic, Houghton and 7 more | 6 hr |
| Aug 10, 1:29 PM EDT | Special Marine Warning | MQT | 91 min | |
| Aug 10, 1:44 PM EDT | Special Weather Statement | MQT | Ontonagon | 46 min |
| Aug 10, 1:50 PM EDT | Special Weather Statement | MQT | Ontonagon | 25 min |
| Aug 10, 1:53 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 52 min |
| Aug 10, 2:00 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Houghton, Iron, Ontonagon | 45 min |
| Aug 10, 2:08 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Houghton, Ontonagon | 52 min |
| Aug 10, 2:22 PM EDT | Special Marine Warning | MQT | 59 min | |
| Aug 10, 2:23 PM EDT | Severe Thunderstorm Warning | MQT | Houghton, Ontonagon | 52 min |
| Aug 10, 2:29 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Iron | 46 min |
| Aug 10, 3:07 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Dickinson, Iron, Marquette | 53 min |
| Aug 10, 3:46 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Iron, Marquette | 44 min |
| Aug 10, 3:51 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 39 min |
| Aug 10, 4:13 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette | 47 min |
| Aug 10, 4:15 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Gogebic, Houghton, Iron, Ontonagon | 45 min |
| Aug 10, 4:35 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Delta, Dickinson, Marquette, Menominee | 25 min |
| Aug 10, 4:53 PM EDT | Severe Thunderstorm Warning | MQT | Alger, Delta, Marquette | 52 min |
| Aug 10, 5:02 PM EDT | Special Marine Warning | MQT | 28 min | |
| Aug 10, 5:50 PM EDT | Special Weather Statement | MQT | Alger | 40 min |
| Aug 10, 6:16 PM EDT | Special Marine Warning | MQT | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.